MAUDE Adverse Event Report: SMITH & NEPHEW, INC. PASSING PIN 2.4MM; PASSER

SMITH & NEPHEW, INC. PASSING PIN 2.4MM; PASSER
Model Number 014395
Medical Device Problem Code Flaked (1246)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/31/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that during a knee surgery, a 2.4 passing drill bit left many small metal shards in the joint after drilling over the top with 4.5 cannulated drill bit, same happened with a 2.4 mm passing pin, that left metal shards during over-drilling with the 7.5 reamer.Surgeon was able to remove shards from patient.Surgery was completed after non-significant delay, with a back-up device.No further complications were reported.
 
Event or Problem Description
It was reported that during a knee surgery, a 2.4 passing pin left many small metal shards in the joint during over-drilling with the 7.5 reamer.Surgeon was able to remove shards from patient via suction.Surgery was completed after non-significant delay, with a back-up device.No further complications were reported.
 
Additional Manufacturer Narrative
H10: h3, h6: the reported device was not returned to the designated complaint unit for independent evaluation, thus visual inspection and functional testing could not be performed.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specifications upon release for distribution.A complaint history review found no similar reported events.The instructions for use were reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A risk management review found that the reported failure and/or harm was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.During a knee surgery, a passing drill bit left many small metal shards in the joint after drilling over the top with cannulated drill bit, the same happened with a passing pin, that left metal shards during over-drilling with the reamer.As of the date of this medical investigation, the requested clinical documentation has not been provided; therefore, there were no clinical factors found which would have contributed to the event.The patient's current condition is unknown, and the patient impact could not be determined based on the limited information provided.Should any additional clinical information be provided, this complaint will be re-evaluated.There was no relationship found between the device and the reported event.The complaint was not confirmed.Please refer to the instructions for use for recommendations on proper use of the device and potential troubleshooting methods to prevent future reoccurrence of the reported event.No containment or corrective actions are recommended at this time.If the product associated with this event is returned at a future date, this investigation will be reopened for evaluation.H11: h2: correction on b5.

Brand Name
PASSING PIN 2.4MM
Common Device Name
PASSER
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer (Section G)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key15464706
Report Number1219602-2022-01414
Device Sequence Number7052969
Product Code HWQ
UDI-Device Identifier03596010374684
UDI-Public03596010374684
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K920621
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 11/24/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number014395
Device Catalogue Number014395
Device Lot Number2093438
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/31/2022
Supplement Date Received by Manufacturer11/21/2022
Initial Report FDA Received Date09/22/2022
Supplement Report FDA Received Date11/24/2022
Date Device Manufactured05/21/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown